Listen to This Podcast

Welcome to the FDA Drug Safety Podcasts for healthcare professionals from the Division of Drug Information.

On December 11, 2014 FDA issued a communication warning that the antipsychotic drug ziprasidone (marketed under the brand name, Geodon, and its generics) is associated with a rare but serious skin reaction that can progress to affect other parts of the body. A new warning has been added to the Geodon drug label to describe the serious condition known as Drug Reaction with Eosinophilia and Systemic Symptoms (or DRESS). Patients who have a fever with a rash and/or swollen lymph glands should seek urgent medical care. Health care professionals should immediately stop treatment with ziprasidone if DRESS is suspected.

Health care professionals should make sure that patients know rash may occur with ziprasidone treatment and may progress to DRESS. Health care professionals should also explain the signs and symptoms of severe skin reactions to their patients and tell them when to seek immediate care.

Ziprasidone is an antipsychotic drug used to treat the serious mental health disorders schizophrenia and bipolar I disorder. Ziprasidone helps restore certain natural substances in the brain and can decrease hallucinations, delusions, other psychotic symptoms, and mania. To work properly, ziprasidone should be taken every day as prescribed. Patients should not stop taking their medicine or change their dose without first talking to their health care professional.

DRESS may start as a rash that can spread to all parts of the body. It can include fever, swollen lymph nodes, and inflammation of organs such as the liver, kidney, lungs, heart, or pancreas. DRESS also causes a higher-than-normal number of a particular type of white blood cell called eosinophils in the blood. DRESS can lead to death. FDA reviewed information from six patients in whom the signs and symptoms of DRESS appeared between 11 and 30 days after ziprasidone treatment was started. None of these patients died. Based on this information, FDA required the manufacturer of Geodon to add a new warning for DRESS to the Warnings and Precaution ssection of the drug labels for the capsule, oral suspension, and injection formulations.

 

Posted on the FDA website on 12 December 2014